Objective: To analyze the spectrum and mechanisms of cutaneous adverse events (AEs) in patients with multiple sclerosis treated with daclizumab high-yield process (DAC-HYP).
Methods: A total of 31 participants in an institutional review board-approved open-label phase I study of DAC-HYP (NCT01143441) were prospectively evaluated over 42 months for development of cutaneous AEs. Participants provided written informed consent. Fifteen participants were naive to anti-CD25 therapy (cohort B), while 16 had received daclizumab (Zenapax; Hoffmann-La Roche) IV for 4-9 years (mean 5.8 years) prior to enrollment (cohort A). Immunohistochemistry was performed on pretreatment and posttreatment skin biopsies of normal-appearing skin (cohort B only) and on lesional biopsies in participants presenting with rash (both cohorts).
Results: Cutaneous AEs occurred in 77% of patients, the majority presenting with patches of eczema requiring no treatment. Moderate to severe rash developed in 6 participants (19%) and required discontinuation of DAC-HYP in 4 (13%). More severe rashes presented psoriasiform phenotype, but lesional biopsies lacked features of either psoriasis or drug hypersensitivity eruptions. Instead, irrespective of clinical severity, lesional biopsies showed nonspecific features of eczematous dermatitis, but with prominent CD56+ lymphocytic infiltrates. Pretreatment and posttreatment biopsies of normal-appearing skin demonstrated no histopathologic changes.
Conclusions: Observed cutaneous AEs are likely related to the immunomodulatory effects DAC-HYP exerts on innate lymphoid cells, including natural killer cells. Vigilance and timely management of skin reactions may prevent treatment discontinuation in participants with severe rash.
© 2016 American Academy of Neurology.